Pharmacology Analgesic Question #5

Question

Following surgical appendectomy, a 19-year-old reports moderate pain with pain scale rating of 6 on a scale of 0 to 10. Oxycodone is ordered every 4 hours. Two and ½ hours after oxycodone by mouth was administered, the patient stated the pain was worse with a rating of 9 out of 10. The nurse should perform which action next?

Answers

  1. Go ahead and administer another oxycodone.
    • Rationale:

      This answer is not correct because it is too early to provide additional medication administration without an additional prescription from the health care provider (HCP). If a patient has no relief of pain or an increase in pain level, the health care provider (HCP) should be consulted to evaluate the need for additional or alternate medication. The nurse should report current vital signs, including a neurologic and respiratory assessment. The assessment of the surgical site, including bleeding or any site compromise, should be reported.

  2. Ask the parents if the patient had a history of using narcotics.
    • Rationale:

      This answer is not correct because asking the parents of the patient about narcotic use or abuse is not appropriate because the parents may not be authorized for discussion of health related information. Furthermore, the nurse should not judge the patient with possible narcotic use. The patient should be assessed and this reported to the HCP for further orders.

  3. Contact the health provider to evaluate the need for additional or alternate medication.
    • Rationale:

      This answer is correct because if a patient has no relief of pain or an increase in pain level with use of oxycodone, the health care provider (HCP) should be consulted to evaluate the need for additional or alternate medication. Oxycodone is a commonly prescribed opioid analgesic post surgery. Thirty minutes to an hour after administration of the oral medication, the nurse should assess for effectiveness. The nurse should report current vital signs, including a neurologic and respiratory assessment. The assessment of the surgical site, including bleeding or any site compromise, should be reported. The patient on oxycodone should be carefully monitored for side effects including respiratory depression (decreased RR, oxygen saturation) and central nervous system depression (drowsiness, sedation). Significant changes should be reported. Ensure availability of the opioid antagonist (naloxone) in case significant respiratory depression or CNS depression occurs.

  4. Monitor and assess the respiratory rate now and every 2 hours.
    • Rationale:

      This answer is not correct because although a respiratory status assessment is always appropropriate during administration of opioids, it is not what the nurse should do “next”. If a patient has no relief of pain or an increase in pain level, the health care provider (HCP) should be consulted to evaluate the need for additional or alternate medication. The priority is assessment and reporting to the HCP.

Overview

Oxycodone is an opioid analgesic requiring a health care provider’s (HCP) prescription for usage. If there are changes in the patient’s condition or needs for pain control beyond the order, the HCP should be contacted for additional orders.

Explanation

Learning Outcomes

Oxycodone is a commonly prescribed opioid analgesic post surgery. Thirty minutes to an hour after administration of the oral medication, the nurse should assess for effectiveness. If a patient has no relief of pain or an increase in pain level, the health care provider (HCP) should be consulted to evaluate the need for additional or alternate medication. The nurse should report current vital signs, including a neurologic and respiratory assessment. The assessment of the surgical site, including bleeding or any site compromise, should be reported. The patient on oxycodone should be carefully monitored for side effects including respiratory depression (decreased RR, oxygen saturation) and central nervous system depression (drowsiness, sedation). Significant changes should be reported. Ensure availability of the opioid antagonist (naloxone) in case significant respiratory depression or CNS depression occurs.

Test Taking Tip

Remember, medications need a prescription from the health care provider (HCP). Changes in prescription should not be made without consultation from the HCP.

Video Rationale